Alert archive / Wisconsin / Flash Flood Warnings in 2022
Flash Flood Warning 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flash flood warning at Jul 15, 2022, 3:55 AM CDT for Chippewa County, Wisconsin. It was in force for 5 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2022, 3:55 AM CDT (08:55 UTC)
- Expired
- Jul 15, 2022, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:00 AM CDT | FLASH FLOOD | Stanley, WI | STANLEY POLICE DEPARTMENT REPORTED THE FOLLOWING ROADS CLOSED BY FLOODING: COUNTY HIGHWAY NN AT COUNTY HIGHWAY X. EAST FIRST AVE/WILLOW ROAD AT SHORT STREET. COPENHAVER AVENUE AT COUNTY HIGHWAY X. PUBLIC REPORT OF 5.4 INCHES OF RAIN IN STANLEY. |
| Jul 15, 4:20 AM CDT | FLOOD | 6 Nne Cadott, WI | CULVERTS ARE BEGINNING TO FLOOD OVER ROADWAYS AND STREAMS ARE AT THEIR BANKS. |
| Jul 15, 5:15 AM CDT | HEAVY RAIN 2.54 | 7 Ne Tilden, WI | MESONET STATION EW8704 JIM FALLS. 24 HOUR PRECIP TOTAL. |
| Jul 15, 6:30 AM CDT | HEAVY RAIN 2.67 | 7 Ne Tilden, WI | CO-OP OBSERVER STATION JIMW3 JIM FALLS 3NW. |
| Jul 15, 8:00 AM CDT | HEAVY RAIN 2.81 | 7 Ne Tilden, WI | MESONET STATION EW8704 JIM FALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1342 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.5
The text
As transmitted.
321
WGUS53 KMPX 150855
FFWMPX
WIC017-151400-
/O.NEW.KMPX.FF.W.0005.220715T0855Z-220715T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Twin Cities/Chanhassen MN
355 AM CDT Fri Jul 15 2022
The National Weather Service in the Twin Cities has issued a
* Flash Flood Warning for...
Central Chippewa County in west central Wisconsin...
* Until 900 AM CDT.
* At 355 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Stanley, Bloomer, Cadott, Boyd, Jim Falls, Eagleton and Chippewa
Moraine State Rec Area.
This also includes Rock Fest near Cadott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4487 9092 4496 9119 4502 9135 4511 9148
4513 9148 4522 9142 4519 9126 4512 9114
4503 9092 4500 9092 4497 9092 4492 9092
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Borghoff1 follow-up statement
712
WGUS73 KMPX 151002
FFSMPX
Flash Flood Statement
National Weather Service Twin Cities/Chanhassen MN
502 AM CDT Fri Jul 15 2022
WIC017-151400-
/O.CON.KMPX.FF.W.0005.000000T0000Z-220715T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chippewa WI-
502 AM CDT Fri Jul 15 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING
FOR CENTRAL CHIPPEWA COUNTY...
At 502 AM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 3 and 5 inches
of rain have fallen. The expected rainfall rate is 1 inch in 1 hour.
Additional rainfall amounts up to 1 inch are possible in the warned
area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Stanley, Bloomer, Cadott, Boyd, Jim Falls, Eagleton and Chippewa
Moraine State Rec Area.
This also includes Rock Fest near Cadott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4487 9092 4496 9119 4502 9135 4511 9148
4513 9148 4522 9142 4519 9126 4512 9114
4503 9092 4500 9092 4497 9092 4492 9092
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR
$$
BorghoffWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:18 AM CDT, 37 minutes earlier.
Area forecast discussion, Jul 15, 3:18 AM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 318 AM CDT Fri Jul 15 2022 .SHORT TERM...(Today through Saturday) Issued at 318 AM CDT Fri Jul 15 2022 KEY MESSAGES: - Locally heavy rainfall and flash flooding possible early this morning. At 3 AM, an arc of thunderstorms extended from just north of Fergus Falls, to Little Falls, Rush City, and Rice Lake and Eau Claire. This is occurring on the low level moisture gradient and being assisted from forcing with an upper wave to the north. Additional activity across southern MN and IA is occurring within a strong warm air advection environment and on the nose of a 40-50 kt LLJ. The arc of storms to the north will likely weaken during the next couple hours, and has already begun to show signs of doing so. As the LLJ reaches its maximum strength shortly before dawn, convective development will continue to occur in advance of it across western WI and southeastern MN. The remaining activity to the north and the activity to the south may zipper together along the Mississippi River by dawn, southeast of the Twin Cities metro. As the LLJ veers more easterly, the consolidated mass of showers and thunderstorms will settle southeast and exit the area by mid morning. Locally heavy rainfall is likely, but extreme amounts that appeared possible earlier are looking less likely now, such that a Flood Watch doesn't appear necessary attm. Benign weather is expected for the rest of the day and tonight with weak high pressure in place. A few storms may redevelop Saturday. Rich low level moisture, very weak flow and some instability by afternoon could cause a few storms to fire. Forcing is weak and there doesn't appear much to support a large convective threat, but local boundaries or other small scale features may be enough to get something going. Continued the slight chc mention during the peak heating hours. .LONG TERM...(Saturday night through Thursday) Issued at 318 AM CDT Fri Jul 15 2022 KEY MESSAGES: - Best chance for rain arrives late Monday into Tuesday with a weak passing cold front, otherwise dry through the period with a stretch of typical summer hot temperatures. Sunday through Friday... The main story for next week continues to be the anticipated stretch of above normal temperatures with highs in the upper 80s to mid 90s. Stretches of temperatures like this during July in the area happen almost every year and this wave is no exception, with no records expected to be in jeopardy for now. The hottest days look to be Monday ahead of the cold front that brings our best chance for precipitation with highs in the 90s and lows only dropping to the mid 70s early Tuesday as the front moves through. Thankfully, dew points do not look to be all that high, staying below 70 during the hottest stretches, so while it might feel a bit humid it isn't going to be like trying to walk through a swamp. Looking at Monday into Tuesday with our chance for precipitation, we will have a fairly sizable upper level shortwave pushing into the region, with broad but fairly weak synoptic forcing that will allow for a low pressure center to push across the state of Minnesota and over Lake Superior on Tuesday. This will end up dragging a weak cold front across the area, and for now given the overnight timing would not pose a severe weather threat given a stabilizing atmosphere and surface dew points peaking in the mid 60s. The wild card for now is the possibility of a low level jet making its way farther north, but that would require a strong surface low as it approaches which just doesn't look all that likely at the moment. Fairly broad high pressure arrives behind the departing front with zonal upper level flow, and thus a return to the same pattern of above normal temperatures that we had been seeing prior to the arrival of the system, but not quite as warm as we likely get on Monday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1050 PM CDT Thu Jul 14 2022 Biggest change we've seen with 00z guidance rolling in is a definite shift east on the thunderstorm/heavy rain threat tonight, with that looking to shift over western WI and far eastern MN. We have two sources of forcing, one is a shortwave up over the Red River Valley and the other is the LLJ coming up into IA. That shortwave will dive southeast through the night and by the time the forcing from the shortwave meets up with the WAA associated with the LLJ over Iowa, we're over western Wisconsin before convection really gets going. With this TAF set, left TS mention only at MSP and RNH/EAU. Also increasing confidence that this thunderstorm activity will bring MVFR stratus to western WI and adjoining portions of far eastern MN, so started beefing up lower cig mention for MSP/RNH/EAU as well. Once the shortwave over the Red River Valley clears the MPX CWA Friday morning, we'll be done with precip the rest of this TAF period. KMSP...With the warm front just southwest of MSP, not ready to throw in the towel for MSP getting storms and storms that have been bubbling up over Wright county does keep hope alive that MSP will see some storm activity. Any storms that do develop should be clear of MSP by 12z. With more models showing some MVFR cigs developing in the morning, did introduce those cig restrictions with this TAF, though getting MVFR cigs is still not guaranteed. /OUTLOOK FOR KMSP/ Sat...VFR. Wind E 5-10 kts. Sun...VFR. Wind E 5 kts. Mon...VFR. Wind S 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...Borghoff LONG TERM...TDH AVIATION...MPG
Hazardous weather outlook, Jul 15, 3:46 AM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 346 AM CDT Fri Jul 15 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 160900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 346 AM CDT Fri Jul 15 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms are likely early this morning across southern and eastern Minnesota and western Wisconsin. The severe weather risk is low, but locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A prolonged stretch heat and humidity is expected next week. Peak heat indices in excess of 95 degrees are likely Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Special weather statement, Jul 15, 1:52 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
152 AM CDT Fri Jul 15 2022
MNZ044-045-052-150715-
Isanti MN-Mille Lacs MN-Kanabec MN-
152 AM CDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of southwestern
Kanabec, central Mille Lacs and north central Isanti Counties through
215 AM CDT...
At 152 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Milaca, or 30 miles south of Mille Lacs Lake, moving
east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bock around 205 AM CDT.
Other locations in the path of this storm include Mora, Brunswick and
Ogilvie.
This includes U.S. Highway 169 between mile markers 196 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4585 9377 4592 9377 4592 9318 4566 9327
TIME...MOT...LOC 0652Z 283DEG 29KT 4587 9368
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 15, 2:14 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
214 AM CDT Fri Jul 15 2022
WIZ015-016-027-150745-
Chippewa WI-Barron WI-Rusk WI-
214 AM CDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of southwestern Rusk,
northwestern Chippewa and southeastern Barron Counties through 245 AM
CDT...
At 214 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chetek, or 12 miles south of Rice Lake, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Chetek around 220 AM CDT.
Other locations in the path of this storm include New Auburn.
This includes U.S. Highway 53 between mile markers 116 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4532 9180 4541 9180 4540 9135 4515 9149
TIME...MOT...LOC 0714Z 289DEG 23KT 4532 9173
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 15, 2:17 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
217 AM CDT Fri Jul 15 2022
MNZ043-150745-
Morrison MN-
217 AM CDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of east central
Morrison County through 245 AM CDT...
At 217 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Saint Mathias, or 12 miles northeast of Little Falls,
moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierz and Lastrup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4613 9381 4591 9398 4610 9435 4616 9428
4616 9400
TIME...MOT...LOC 0717Z 290DEG 21KT 4612 9419
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 15, 2:24 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
224 AM CDT Fri Jul 15 2022
MNZ044-045-052-150800-
Isanti MN-Mille Lacs MN-Kanabec MN-
224 AM CDT Fri Jul 15 2022
...A strong thunderstorm will impact portions of southwestern
Kanabec, central Mille Lacs and northwestern Isanti Counties through
300 AM CDT...
At 223 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bock, or 29 miles south of Mille Lacs Lake, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milaca around 230 AM CDT.
Bock around 240 AM CDT.
Other locations in the path of this storm include Ogilvie and Mora.
This includes U.S. Highway 169 between mile markers 192 and 207.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4591 9322 4565 9336 4581 9377 4588 9377
4599 9371
TIME...MOT...LOC 0723Z 290DEG 21KT 4588 9366
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:14 AM CDT | Special Weather Statement | MPX | Barron | 31 min |
| Jul 15, 4:04 AM CDT | Flash Flood Warning | MPX | Barron | 4 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.